Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 185, NWS Columbia, SC

December 28, 2005Barnwell County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Dec 28, 2005, 5:41 PM EST for Barnwell County, South Carolina. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 28, 2005, 5:41 PM EST (22:41 UTC)
Expired
Dec 28, 2005, 6:00 PM EST
In force
19 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Barnwell County, SC

The radar

The Columbia radar (KCAE), 68 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 28, 5:44 PM ESTHAIL 0.88Elko, SC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 28, 3:51 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1627 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 282241
SVRCAE
SCC011-282300-
/O.NEW.KCAE.SV.W.0185.051228T2241Z-051228T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
541 PM EST WED DEC 28 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 600 PM EST

* AT 536 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WILLISTON...OR ABOUT 10 MILES NORTHWEST OF
  BARNWELL...AND MOVING NORTHEAST AT 40 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BLACKVILLE.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

HAIL UP TO NICKEL SIZE HAS BEEN REPORTED IN THE SAVANNAH RIVER SITE 
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.

LAT...LON 3336 8154 3324 8147 3336 8120 3343 8122
      3352 8133

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 2:46 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Dec 28, 2:46 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
246 PM EST WED DEC 28 2005

.SHORT TERM (TONIGHT THROUGH THURSDAY)...
CUPL OF SW/S ROTG ARND UPR LO TO AFFCT AREA THS AFTN AND TNGT. UPR
LO OVR WRN KY CONTS TO PULL OUT NEWD. TSTMS WTH FIRST S/W NOW OVR
WRN PTN CWA AND NXT WV WL MOV ACRS AREA TNGT. DEEP MSTR NOT AVBL ATTM
BUT SHUD IMPROVE DURING EVE HRS. WL CONT 50-70 POPS OVR AREA THS
AFTN AND TNGT. FNTL BNDRY WELL W OF AREA OVR CNTRL TN TO SRN AL WL
MOV ACRS MUCH OF FCST AREA BY 12 THU.

&&

.LONG TERM (THURSDAY NIGHT THROUGH WEDNESDAY)...
NXT CDFNT WL MOV INTO AREA THS WEEKEND HWVR MSTR LMTD FOR THS SYS.
NXT SIGN SYS WL MOV INTO AREA MON AND TUE AND THS SYS LKS SIMILAR
TO THE SYS TDA WHERE UPR LO APPRCHS AREA THEN PULLS OUT NEWD TAKING
MOST DYNAMICS N OF AREA.

&&

.AVIATION...
A LINE OF CONVECTION IS CURRENTLY ADVANCING THROUGH PORTIONS OF
UPSTATE SC AND NE GA AND MOVING EASTWARD. SHOWERS AND POSSIBLE
THUNDERSTORMS WILL BEGIN THIS AFTERNOON AND CONTINUE INTO THE
EVENING HOURS. WIND GUSTS TO 45 MPH AND LARGE HAIL POSSIBLE WITH THE
STRONGER STORMS. CIGS WILL LOWER TO AROUND 2000-3000 FT THIS
AFTERNOON AND CONTINUE INTO THIS EVENING AS A COLD FRONT IN AL
APPROACHES. THE FRONT SHOULD MOVE EAST OF THE FORECAST AREA DURING
THE OVERNIGHT HOURS EARLY THURSDAY MORNING.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

22/14/22
Hazardous weather outlook, Dec 28, 4:47 AM EST, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
447 AM EST WED DEC 28 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290947-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
447 AM EST WED DEC 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
THUNDERSTORMS POSSIBLE LATE THIS AFTERNOON AND DURING THE
EVENING. SMALL HAIL AND GUSTY WINDS TO 50 MPH. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE...ESPECIALLY IN THE CENTRAL SAVANNAH
RIVER AREA. THIS SITUATION WILL BE MONITORED CLOSELY.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Dec 28, 1:08 PM EST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
108 PM EST WED DEC 28 2005

GAZ040-SCZ018-281845-

LINCOLN-MCCORMICK-
108 PM EST WED DEC 28 2005

...STRONG THUNDERSTORMS WILL IMPACT LINCOLN COUNTY AND MCCORMICK
COUNTY INCLUDING STROM THURMOND LAKE THROUGH 145 PM EST...

AT 108 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 10 MILES SOUTHWEST OF
LINCOLNTON...OR ABOUT 10 MILES SOUTHEAST OF WASHINGTON...MOVING
NORTHEAST AT 45 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
AREAS IN AND AROUND LINCOLNTON...PARKSVILLE...PLUM BRANCH...TROY AND
MCCORMICK THROUGH 145 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Dec 28, 1:59 PM EST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
159 PM EST WED DEC 28 2005

SCZ020-281930-

NEWBERRY-
159 PM EST WED DEC 28 2005

...STRONG THUNDERSTORMS WILL IMPACT NEWBERRY COUNTY THROUGH 230 PM
EST...

AT 159 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 10 MILES WEST OF
SILVERSTREET...OR ABOUT 16 MILES EAST OF GREENWOOD...MOVING NORTHEAST
AT 60 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN
AND AROUND SILVERSTREET...NEWBERRY AND WHITMIRE THROUGH 230 PM EST.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

JB
Special weather statement, Dec 28, 3:59 PM EST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
359 PM EST WED DEC 28 2005

SCZ020-282130-

NEWBERRY-
359 PM EST WED DEC 28 2005

...STRONG THUNDERSTORMS WILL IMPACT NEWBERRY COUNTY THROUGH 430 PM
EST...

AT 359 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTHWEST OF NEWBERRY...MOVING
NORTHEAST AT 45 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN
AND AROUND NEWBERRY AND WHITMIRE THROUGH 430 PM EST.

HAIL HAS BEEN REPORTED BY SHERIFFS OFFICE OF ONE HALF INCH WITH THIS
STORM...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO
45 MPH CAN BE EXPECTED.
Local storm report, Dec 28, 4:56 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
456 PM EST WED DEC 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             WAYNESBORO              33.09N 82.01W
12/28/2005  1.00 INCH        BURKE              GA   EMERGENCY MNGR

&&

CHERRY
Local storm report, Dec 28, 5:32 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
532 PM EST WED DEC 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             8 SE JACKSON            33.25N 81.69W
12/28/2005  0.88 INCH        BARNWELL           SC   FIRE DEPT/RESCUE

            REPORT FROM SAVANNAH RIVER SITE. HAIL FELL ON THE
            AIKEN-BARNWELL LINE.

0515 PM     HAIL             8 E JACKSON             33.33N 81.65W
12/28/2005  0.25 INCH        AIKEN              SC   FIRE DEPT/RESCUE

            REPORT FROM SAVANNAH RIVER SITE

&&

CHERRY
Local storm report, Dec 28, 5:35 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
535 PM EST WED DEC 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             8 SE JACKSON            33.25N 81.69W
12/28/2005  0.75 INCH        AIKEN/BARNWELL     SC   FIRE DEPT/RESCUE

            REPORT FROM SAVANNAH RIVER SITE. HAIL FELL ON THE
            AIKEN-BARNWELL LINE.

0515 PM     HAIL             8 E JACKSON             33.33N 81.65W
12/28/2005  0.25 INCH        AIKEN              SC   FIRE DEPT/RESCUE

            REPORT FROM SAVANNAH RIVER SITE

&&

CHERRY

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 5:04 PM ESTSevere Thunderstorm WarningCAEAiken, Barnwell41 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.